MAUDE Adverse Event Report: MERZ RADIESSE; IMPLANT, DERMAL, FOR AESTHETIC USE

MERZ RADIESSE; IMPLANT, DERMAL, FOR AESTHETIC USE
Catalog Number 8071M0K2
Medical Device Problem Codes Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017); Adverse Event Without Identified Device or Use Problem (2993); Migration (4003)
Health Effect - Clinical Codes Calcium Deposits/Calcification (1758); Hair Loss (1877); Local Reaction (2035); Scar Tissue (2060); Fungal Infection (2419); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This case was assessed as reportable to the fda, as the event delayed allergic reaction/immune-mediated delayed hypersensitivity (pt: injection site hypersensitivity), was deemed to meet the serious criteria of required intervention to prevent permanent damage and due to disability or permanent damage.The device history record for radiesse injectable implant, lot number 100124807, was reviewed.A lot search was conducted on the reported lot and no other similar events were noted.The reported lot contains nonconformance reports related to this lot, but none that would have contributed to this event.
 
Event or Problem Description
This mdr is related to mdrs 3013840437-2023-00095, 3013840437-2023-00096, and 3013840437-2023-00097, referring to the same patient.This case was linked to lssmv case numbers (b)(4) and (b)(4), referring to the same reporter and same patient, and to case number (b)(4) referring to the same reporter.This spontaneous report was received from a us physician and concerns a female patient.She was injected with radiesse.The physician contacted with the patient recently prior to this report who moved in 2020.She was injected before she moved.After the radiesse injection, the patient was experiencing a delayed allergic reaction.She was working with a plastic surgeon who was dealing with more than her case alone (as reported).The outcome of the event was unknown.Follow-up information was received on 17-aug-2023: this case was upgraded to serious.The events migration, scarring and calcification, off label use and product preparation issue were added.The verbatim delayed allergic reaction was amended to delayed allergic reaction/immune mediated delayed hypersensitivity, coding remains unchanged.The linking sentence was added.The patients initials, age and date of birth were provided.She was 50 years old at the time of the event (ambiguously reported as 54 years old).She was injected with a total of 3 ml of radiesse into the lateral cheekbones and angle of jaw (off label use of device), on (b)(6) 2020.Batch number was reported as 100124807.The batch record review was received and the lot number for radiesse was confirmed as 100124807 (expiry date 10/2022).A lot search in the global safety database was conducted.Radiesse was diluted with a total of 0.6 ml of bacteriostatic normal saline (product preparation issue), and injected with 2 syringes.The physician kept the treatment area clean.There were no post-injection issues.The patient was previously treated with juvederm into the lips, on (b)(6) 2012 (1 syringe), with juvederm into the mostly lips, perioral and some lateral cheekbone, on (b)(6) 2014 (2 syringes), with restylane silk, into the lips and perioral, on 18-feb-2015 (1 syringe) and with volbella, into the wrinkles, lines in lips, perioral, periorbital and glabellar areas, on (b)(6) 2017 (3 syringes).She was previously injected with a total of 3 ml of radiesse(+), for dorsum of hands, on (b)(6) 2017.Batch number was reported as 100093103.She was injected with 2 syringes.Radiesse(+) was diluted with a total of 3 ml of bacteriostatic normal saline.In 2017, the patient experienced left hand swelling and infected.On (b)(6) 2017, she wrote an email that she was distraught over her dog being sick and she took amoxicillin (reported as amoxacillin) for sinus infection for 10 days but it did not help the hand.The physician spoke with her over the phone and she stated that her skin on the hand was irritated.The patient was not able to tell whether the problem was on the skin or below the skin.She was not able to come in that day so the physician called in antibiotics for her and asked her to follow up as soon as possible.On (b)(6) 2017, at the office visit it was unclear if problem with left hand started because she was so distraught over her dog dying/emergency room/intensive care unit trips.The left hand was swollen with slight redness over the fourth metacarpal area.There was no warmth or streaking.The physician broadened her antibiotic cover.On (b)(6) 2017 and (b)(6) 2017, at the office visits, overall her hand swelling/redness was improving and antibiotic treatment continued.On (b)(6) 2017, at the office visit it looked mostly resolved, slight persistent swelling over the fourth metacarpophalangeal area.The patient received instructions to finish out the antibiotics.She was busy and instructed to call or email a follow-up.After her initial injection of radiesse(+) in the hands, she reported skin irritation which perhaps indicated an early infection.She was with antibiotics and her symptoms resolved.She was previously also injected with a total of 3 ml of radiesse(+) into the midface and a little chin, on (b)(6) 2019.Batch number was reported as 100110733.She was injected with 2 syringes.Radiesse(+) was diluted with a total of 2 ml of bacteriostatic normal saline.There were no post-injection issues.The reporter was not aware of any allergies or medications at the time the patient was treated with radiesse.The patients medical history included allergy to dust, pollen, nickel and metals.This was recorded over phone on (b)(6) 2021.The physician records also indicate that she had sinus issues that pre-dated the injection of radiesse into her midface.In (b)(6) 2020, the patient moved.On (b)(6) 2021, the patient left a message on the office phone of a possible sinus infection and asked for z-pak.The physician called her back and she told that she had not found a primary care physician (pcp) at that point and was scared of going to the urgent care or emergency room (er) for fear of getting covid.The physician told her that one course of z-pak was allowed but did not want to prescribe further antibiotics for her.If she did not get better, she needed to find a physician and be evaluated.On (b)(6) 2022, the patient stated that she was going back to her ear nose throat (ent) that monday and was hoping to get shot of antibiotics since this lingered for so long and was not seemed to be getting addressed with oral meds.On (b)(6) 2022, the patient emailed the physician and had not mentioned of any serious issues on the face.Her new dermatologist wanted to know what fillers she had done.On (b)(6) 2023, the patient send an email in which she recounted her health and facial inflammation travails.She stated, when she moved in the late fall of 2020, she was not able to figure out why her health drastically plummeted downwards.However, based on her email communications in (b)(6) 2021, (b)(6) 2022, and (b)(6) 2022, there was no indication that she was having significant face issues.This delay in her symptoms manifesting was of interest, suggesting a potential environmental trigger she encountered and possibly worse pollution or covid and/or the vaccine.In the same email she described tests and results.She visited an ear nose throat (ent) physician and was told that her nasal area was so inflamed they were not able to get a camera up her nose and was treated with massive amounts of more antibiotics and steroids.Covid tests were negative.Computer tomography (ct) scan showed massive inflammation, scarring and blockages in her nasal/cheek area.She later discovered the ct reviewer handwritten notes that were never shared with her.It was noted that she had severe scarring and calcification from chronic cosmetic filler injections.The patient sent a photo of one larger clump and 3 small bits of radiesse surgically removed from her face.The reporter did not know if the diagnosis of radiesse was made clinically or histologically.Based on the patients account, the treatment was necessary to accelerate recovery and to prevent more permanent damage.The timeline of the complications suggest an immune-mediated delayed hypersensitivity and filler migration.Since she moved in (b)(6) 2020 and started manifesting symptoms in the within the first year, there seemed to be a little discrepancy in the timeline.It was difficult to tease out what was the immune triggering event.It was perhaps a bacterial contamination from the october injection but even mundane things like local trauma, dental cleanings, flu-like illness or gastro intestinal upset was possible to heighten the immune status.Covid was raging at this time, and vaccine administration against the virus were also implicated.The physician was never made aware of such severe allergic reactions to the point of scarring it was awful for the physician to read from the patient account of her struggles with endless physicians appointments, repeated injections to dissolve radiesse, surgeries to remove radiesse from her face, and having to look at her face daily.The outcome of the event delayed allergic reaction was reported as not resolved (changed from unknown).The outcome of the remaining events was reported as not resolved.In the opinion of the reporter, a complex interplay of genetic predisposition and some environmental trigger unleashed this inflammatory cascade resulting in calcification and scarring.The fact that her health deteriorated after she moved was of significance.Air pollution was rated high in the place she moved and low in the place she lived.Drinking water quality was also lower in the place she moved.Therefore, an exposure to increased load of location-specific environmental toxins like benzene byproducts was not ruled out.It sounded like she had her baseline sinus problems.It was not until she moved that her symptoms manifested more severely.This timeline prompted the physician to think about the complex interplay of genetics and environmental factors playing out on the patients face.She perhaps had pro-inflammatory and detox mutations since her symptoms manifested after she moved, it made the physician wonder whether the increased environmental toxin load was too much for her body to clear, unleashing the detrimental inflammatory cascade.If the patients scarring was the result of bacterial contamination issue, the physician was shocked that there were not more widespread scarring problems.
 
Additional Manufacturer Narrative
The batch record review for radiesse lot 100124807, contains nonconformance reports, corrective/preventive actions related to this lot, but none that would have contributed to his event.A lot search in the global safety database was conducted on the reported lot (batch 100124807) and no similar events were noted.This case was assessed by merz north america as non-serious.The event of injection site hypersensitivity was assessed as expected based on the currently valid us instructions for use leaflet of radiesse and possibly related to the treatment with radiesse.Based on the information provided, there was no evidence of a reportable death, serious injury, or malfunction.Merz causality re-assessment due to follow-up information received on 17-aug-2023: this case was upgraded to serious.The events migration, scarring and calcification, off label use and product preparation issue were added.The verbatim delayed allergic reaction was amended to delayed allergic reaction/immune mediated delayed hypersensitivity; coding remains unchanged the outcome of the event delayed allergic reaction/immune mediated delayed hypersensitivity was reported as not resolved.This case was assessed by merz north america as serious.The event of injection site calcification (serious) was assessed as unexpected whereas the events of device dislocation (serious), injection site hypersensitivity (serious) and injection site scar (serious) were assessed as expected based on the currently valid us instructions for use leaflet of radiesse and possibly related to the treatment with radiesse.Off label use of device and product preparation issue are only coded for formal reasons.An application into the angle of the jaw and dilution are no approved indications for radiesse in the us.The reported inflammation is considered to be a consequence of the reported delayed allergic reaction, whereas the reported blockages could be a consequence of the delayed allergic reaction, device dislocation and the patient's previous infection.Possible confounding factors could be the patient's sinus infection or environmental triggers.However, in this case information was partly derived from a consumer and medical confirmation, further event and treatment details or a confirmed diagnosis is pending.Nevertheless, a contributory role of the treatment with radiesse cannot be excluded with certainty.Based on the information provided, this case was assessed as reportable to the fda as the events of injection site hypersensitivity, device dislocation, injection site scar and injection site calcification were deemed to meet the serious injury criteria of disability or permanent damage and required intervention to prevent permanent damage.Merz causality re-assessment due to follow-up information received on 22-jul-2025: the reported became very ill is considered to be a consequence of injection site hypersensitivity, and therefore was not coded.Causality of the events remains unchanged as possibly related to the treatment with radiesse.Based on the information provided, this case was assessed as reportable to the fda as the events of injection site hypersensitivity, device dislocation, injection site scar and injection site calcification were deemed to meet the serious injury criteria of disability or permanent damage and required intervention to prevent permanent damage.Merz causality re-assessment due to case amendment performed on (b)(6) 2025: reporter phone number was deleted due to a technical issue.Causality for the previously reported events remains unchanged as possibly related to the treatment with radiesse.This case remains assessed as reportable to the fda, as the events of injection site hypersensitivity, device dislocation, injection site scar, and injection site calcification were deemed to meet the serious injury criteria of disability or permanent damage and required intervention to prevent permanent damage.Merz causality re-assessment due to follow-up information received on 13-aug-2025: the events continual fungal infection and hair loss were added.This case was assessed by merz north america as serious.The event of alopecia was assessed as expected, whereas the event fungal infection was assessed as equivalently expected as infection based on the currently valid us instructions for use leaflet of radiesse and possibly related to the treatment with radiesse.The reported hooded, dark and swollen eyelids with some discharge, tear duct blockages, inflamed face, difficulty breathing, severe fatigue and overall illness are considered to be symptoms of injection site allergic reaction and therefore were not coded.The information in this follow-up report was consumer derived and contradicting to the previous information received that was medically confirmed by the treating physician regarding areas of the face injected with radiesse and past aesthetic treatments with fillers in the face.Additionally, medical confirmation of the added events alopecia and fungal infection is pending.Possible confounding factors in this case include the previously medically confirmed history of prior fillers placed in the face, medical history of sinus issues that pre-dated treatment with radiesse in the midface, and history of multiple allergies.Nevertheless, a contributory role of the treatment with radiesse cannot be ruled out with certainty.Based on the information provided, this case was assessed as reportable to the fda as the events of injection site hypersensitivity, device dislocation, injection site scar, injection site calcification, and fungal infection were deemed to meet the serious injury criteria of disability or permanent damage and required intervention to prevent permanent damage.
 
Event or Problem Description
Case description: this case was linked to lssmv case numbers (b)(4), referring to the same reporter and same patient, and to case number (b)(4) referring to the same reporter.This spontaneous report was received from a us physician and concerns a female patient.She was injected with radiesse.The physician contacted with the patient recently prior to this report who who moved in 2020.She was injected before she moved.After the radiesse injection, the patient was experiencing a delayed allergic reaction.She was working with a plastic surgeon who was dealing with more than her case alone (as reported).The outcome of the event was unknown.Follow-up information was received on 17-aug-2023: this case was upgraded to serious.The events migration, scarring and calcification, off label use and product preparation issue were added.The verbatim delayed allergic reaction was amended to delayed allergic reaction/immune mediated delayed hypersensitivity, coding remains unchanged the linking sentence was added.The patients initials, age and date of birth were provided.She was 50 years old at the time of the event (ambiguously reported as 54 years old).She was injected with a total of 3 ml of radiesse into the lateral cheekbones and angle of jaw (off label use of device), on (b)(6) 2020.Batch number was reported as 100124807.The batch record review was received and the lot number for radiesse was confirmed as 100124807 (expiry date 10/2022).A lot search in the global safety database was conducted.Radiesse was diluted with a total of 0.6 ml of bacteriostatic normal saline (product preparation issue) and injected with 2 syringes.The physician kept the treatment area clean.There were no post-injection issues.The patient was previously treated with juvederm into the lips, on (b)(6) 2012 (1 syringe), with juvederm into the mostly lips, perioral and some lateral cheekbone, on (b)(6) 2014 (2 syringes), with restylane silk, into the lips and perioral, on (b)(6) 2015 (1 syringe) and with volbella, into the wrinkles, lines in lips, perioral, periorbital and glabellar areas, on (b)(6) 2017 (3 syringes).She was previously injected with a total of 3 ml of radiesse(+), for dorsum of hands, on (b)(6) 2017.Batch number was reported as 100093103.She was injected with 2 syringes.Radiesse(+) was diluted with a total of 3 ml of bacteriostatic normal saline.In 2017, the patient experienced left hand swelling and infected.On (b)(6) 2017, she wrote an email that she was distraught over her dog being sick and she took amoxicillin (reported as amoxacillin) for sinus infection for 10 days but it did not help the hand.The physician spoke with her over the phone and she stated that her skin on the hand was irritated.The patient was not able to tell whether the problem was on the skin or below the skin.She was not able to come in that day so the physician called in antibiotics for her and asked her to follow up as soon as possible.On (b)(6) 2017, at the office visit it was unclear if problem with left hand started because she was so distraught over her dog dying/emergency room/intensive care unit trips.The left hand was swollen with slight redness over the fourth metacarpal area.There was no warmth or streaking.The physician broadened her antibiotic cover.On (b)(6) 2017, at the office visits, overall her hand swelling/redness was improving and antibiotic treatment continued.On (b)(6) 2017, at the office visit it looked mostly resolved, slight persistent swelling over the fourth metacarpophalangeal area.The patient received instructions to finish out the antibiotics.She was busy and instructed to call or email a follow-up.After her initial injection of radiesse(+) in the hands, she reported skin irritation which perhaps indicated an early infection.She was with antibiotics and her symptoms resolved.She was previously also injected with a total of 3 ml of radiesse(+) into the midface and a little chin, on (b)(6) 2019.Batch number was reported as 100110733.She was injected with 2 syringes.Radiesse(+) was diluted with a total of 2 ml of bacteriostatic normal saline.There were no post-injection issues.The reporter was not aware of any allergies or medications at the time the patient was treated with radiesse.The patient's medical history included allergy to dust, pollen, nickel and metals.This was recorded over phone on (b)(6) 2021.The physician records also indicate that she had sinus issues that pre-dated the injection of radiesse into her midface.In (b)(6) 2020, the patient moved.On (b)(6) 2021, the patient left a message on the office phone of a possible sinus infection and asked for z-pak.The physician called her back and she told that she had not found a primary care physician (pcp) at that point and was scared of going to the urgent care or emergency room (er) for fear of getting covid.The physician told her that one course of z-pak was allowed but did not want to prescribe further antibiotics for her.If she did not get better, she needed to find a physician and be evaluated.On (b)(6) 2022, the patient stated that she was going back to her ear nose throat (ent) that monday and was hoping to get shot of antibiotics since this lingered for so long and had not seemed to be getting addressed with oral meds.On (b)(6) 2022, the patient emailed the physician and had not mentioned of any serious issues on the face.Her new dermatologist wanted to know what fillers she had done.On (b)(6) 2023, the patient send an email in which she recounted her health and facial inflammation travails.She stated, when she moved in the late fall of 2020, she was not able to figure out why her health drastically plummeted downwards.However, based on her email communications in (b)(6) 2021, (b)(6) 2022, there was no indication that she was having significant face issues.This delay in her symptoms manifesting was of interest, suggesting a potential environmental trigger she encountered and possibly worse pollution or covid and/or the vaccine.In the same email she described tests and results.She visited an ear nose throat (ent) physician and was told that her nasal area was so inflamed they were not able to get a camera up her nose and was treated with massive amounts of more antibiotics and steroids.Covid tests were negative.Computer tomography (ct) scan showed massive inflammation, scarring and blockages in her nasal/cheek area.She later discovered the ct reviewer handwritten notes that were never shared with her.It was noted that i had severe scarring and calcification from chronic cosmetic filler injections.The patient sent a photo of one larger clump and 3 small bits of radiesse surgically removed from her face.The reporter did not know if the diagnosis of radiesse was made clinically or histologically.Based on the patients account, the treatment was necessary to accelerate recovery and to prevent more permanent damage.The timeline of the complications suggest an immune-mediated delayed hypersensitivity and filler migration.Since she moved in (b)(6) 2020 and started manifesting symptoms in the within the first year, there seamed to be a little discrepancy in the timeline.It was difficult to tease out what was the immune triggering event.It was perhaps a bacterial contamination from the october injection but even mundane things like local trauma, dental cleanings, flu-like illness or gastro intestinal upset was possible to heighten the immune status.Covid was raging at this time, and vaccine administration against the virus were also implicated.The physician was never made aware of such severe allergic reactions to the point of scarring it was awful for the physician to read from the patient account of her struggles with endless physicians appointments, repeated injections to dissolve radiesse, surgeries to remove radiesse from her face, and having to look at her face daily.The outcome of the event delayed allergic reaction was reported as not resolved (changed from unknown).The outcome of the remaining events was reported as not resolved.In the opinion of the reporter, a complex interplay of genetic predisposition and some environmental trigger unleashed this inflammatory cascade resulting in calcification and scarring.The fact that her health deteriorated after she moved was of significance.Air pollution was rated high in the place she moved and low in the place she lived.Drinking water quality was also lower in the place she moved.Therefore, an exposure to increased load of location-specific environmental toxins like benzene byproducts was not ruled out.It sounded like she had her baseline sinus problems.It was not until she moved that her symptoms manifested more severely.This timeline prompted the physician to think about the complex interplay of genetics and environmental factors playing out on the patients face.She perhaps had pro-inflammatory and detox mutations since her symptoms manifested after she moved, it made the physician wonder whether the increased environmental toxin load was too much for her body to clear, unleashing the detrimental inflammatory cascade.If the patients scarring was the result of bacterial contamination issue, the physician was shocked that there were not more widespread scarring problems.Follow-up information was received on 22-jul-2025: the patient was injected with radiesse into the face by her eyes, major artery and nerves.After a previous radiesse(+) injection, the patient experienced an inflammation, pain, her hands became red and she had an overall sickness, on (b)(6)2017.The patient was treated with oral and intravenous (iv) antibiotics and a laser to take down inflammation.The patient was sure that she was allergic to radiesse.Her medical history included auto-immune issues.In (b)(6) 2021, after the radiesse injection, the patient experienced a delayed response and became very ill.The physician admitted that the patient had a reaction and was allergic.The patient believed the physician had unethical behavior and made reckless decisions which negatively impacted the patients life.There was no follow-up.At the time of this report, the patient was still experiencing illness.The outcome of the events remained unchanged.Case amendment performed on (b)(6) 2025: due to a technical issue, the reporter phone number was deleted.Follow-up information was received on 13-aug-2025: the events continual fungal infection and hair loss were added.The patients weight (79 kg) was provided.The patient reported that she was injected with radiesse under her eyes to address slight hollowing.She reported that she was previously injected with radiesse(+) into the hands, in 2017.She had a severe adverse reaction at that time requiring antibiotics, intravenous (reported as iv) treatment, and laser therapy to reduce inflammation, nearly resulting in a visit to the emergency room (as reported).The patient ambiguously reported that this reaction was not documented in her records and that, despite this history, the same physician injected radiesse into her face close to major veins and nerves.The patient expressed concern that this filler, being non-dissolvable, was used despite her prior reaction and without allergy testing.She was also previously injected with dermal filler into the face (ambiguously reported as only once or twice).Her medical history included melasma.Her physician gave her laser and chemical peel treatments for melasma.At the time, the patient reported that she was in good health, was vibrant and happy, and rarely needed medical care.After the radiesse injection, the patient experienced significant facial changes, her eyelids became hooded and dark, her eyes were swollen with some discharge, her face was inflamed, particularly worse on the left side, and completely swollen, she had difficulty breathing through the left nostril, systemic symptoms such as hair loss, severe fatigue, and overall illness, tear duct blockages worse on the left side.The patient initially feared it was covid-19, although multiple tests returned negative.She consulted several ear, nose and throat (reported as ent) specialists and ophthalmologists.A computed tomography (reported as ct) scan revealed extreme inflammation, sinus scarring, and blockages.Surgery was performed to open pathways, scrape scar tissue, and reduce turbinates, but symptoms persisted.Dermatologists, ophthalmologists, and an allergist were also consulted, and she underwent nearly a year of allergy shot therapy.Notes later discovered from her ct scan revealed significant calcification from cosmetic filler injections, which were not disclosed to her.She subsequently sought help from additional physicians, for progressive health decline.When she requested records from her original physician, delays ensued, but the records eventually confirmed radiesse was injected in her face.The patient stated that her health continued to deteriorate, including continual fungal infection in her facial tissues requiring evaluation by infectious disease specialists.She expressed that her life was severely impacted since the injection.The outcome of the event hair loss was unknown, the outcome for the reported event continual fungal infection is considered not resolved.The outcome of the remaining events remained unchanged.In the opinion of the reporter (the patient), the event severe delayed allergic reaction/immune mediated delayed hypersensitivity was of severe intensity.
 
Additional Manufacturer Narrative
The batch record review for radiesse lot 100124807, contains nonconformance reports, corrective/preventive actions related to this lot, but none that would have contributed to his event.A lot search in the global safety database was conducted on the reported lot (batch 100124807) and no similar events were noted.This case was assessed by merz north america as non-serious.The event of injection site hypersensitivity was assessed as expected based on the currently valid us instructions for use leaflet of radiesse and possibly related to the treatment with radiesse.Based on the information provided, there was no evidence of a reportable death, serious injury, or malfunction.Merz causality re-assessment due to follow-up information received on 17-aug-2023: this case was upgraded to serious.The events migration, scarring and calcification, off label use and product preparation issue were added.The verbatim delayed allergic reaction was amended to delayed allergic reaction/immune mediated delayed hypersensitivity, coding remains unchanged the outcome of the event delayed allergic reaction/immune mediated delayed hypersensitivity was reported as not resolved.This case was assessed by merz north america as serious.The event of injection site calcification (serious) was assessed as unexpected whereas the events of device dislocation (serious), injection site hypersensitivity (serious) and injection site scar (serious) were assessed as expected based on the currently valid us instructions for use leaflet of radiesse and possibly related to the treatment with radiesse.Off label use of device and product preparation issue are only coded for formal reasons.An application into the angle of the jaw and dilution are no approved indications for radiesse in the us.The reported inflammation is considered to be a consequence of the reported delayed allergic reaction, whereas the reported blockages could be a consequence of the delayed allergic reaction, device dislocation and the patient's previous infection.Possible confounding factors could be the patient's sinus infection or environmental triggers.However, in this case information was partly derived from a consumer and medical confirmation, further event and treatment details or a confirmed diagnosis is pending.Nevertheless, a contributory role of the treatment with radiesse cannot be excluded with certainty.Based on the information provided, this case was assessed as reportable to the fda as the events of injection site hypersensitivity, device dislocation, injection site scar and injection site calcification were deemed to meet the serious injury criteria of disability or permanent damage and required intervention to prevent permanent damage.Merz causality re-assessment due to follow-up information received on 22-jul-2025: the reported became very ill is considered to be a consequence of injection site hypersensitivity, and therefore was not coded.Causality of the events remains unchanged as possibly related to the treatment with radiesse.Based on the information provided, this case was assessed as reportable to the fda as the events of injection site hypersensitivity, device dislocation, injection site scar and injection site calcification were deemed to meet the serious injury criteria of disability or permanent damage and required intervention to prevent permanent damage.Merz causality re-assessment due to case amendment performed on (b)(6) 2025: reporter phone number was deleted due to a technical issue.Causality for the previously reported events remains unchanged as possibly related to the treatment with radiesse.This case remains assessed as reportable to the fda, as the events of injection site hypersensitivity, device dislocation, injection site scar, and injection site calcification were deemed to meet the serious injury criteria of disability or permanent damage and required intervention to prevent permanent damage.
 
Event or Problem Description
Case description: this case was linked to lssmv case numbers (b)(4), referring to the same reporter and same patient, and to case number (b)(4) referring to the same reporter.This spontaneous report was received from a us physician and concerns a female patient.She was injected with radiesse.The physician contacted with the patient recently prior to this report who moved in 2020.She was injected before she moved.After the radiesse injection, the patient was experiencing a delayed allergic reaction.She was working with a plastic surgeon who was dealing with more than her case alone (as reported).The outcome of the event was unknown.Follow-up information was received on 17-aug-2023: this case was upgraded to serious.The events migration, scarring and calcification, off label use and product preparation issue were added.The verbatim delayed allergic reaction was amended to delayed allergic reaction/immune mediated delayed hypersensitivity, coding remains unchanged.The linking sentence was added.The patients initials, age and date of birth were provided.She was 50 years old at the time of the event (ambiguously reported as 54 years old).She was injected with a total of 3 ml of radiesse into the lateral cheekbones and angle of jaw (off label use of device), on (b)(6) 2020.Batch number was reported as 100124807.The batch record review was received and the lot number for radiesse was confirmed as 100124807 (expiry date 10/2022).A lot search in the global safety database was conducted.Radiesse was diluted with a total of 0.6 ml of bacteriostatic normal saline (product preparation issue) and injected with 2 syringes.The physician kept the treatment area clean.There were no post-injection issues.The patient was previously treated with juvederm into the lips, on (b)(6) 2012 (1 syringe), with juvederm into the mostly lips, perioral and some lateral cheekbone, on (b)(6) 2014 (2 syringes), with restylane silk, into the lips and perioral, on (b)(6) 2015 (1 syringe) and with volbella, into the wrinkles, lines in lips, perioral, periorbital and glabellar areas, on (b)(6) 2017 (3 syringes).She was previously injected with a total of 3 ml of radiesse (+), for dorsum of hands, on (b)(6) 2017.Batch number was reported as 100093103.She was injected with 2 syringes.Radiesse (+) was diluted with a total of 3 ml of bacteriostatic normal saline.In 2017, the patient experienced left hand swelling and infected.On (b)(6) 2017, she wrote an email that she was distraught over her dog being sick and she took amoxicillin (reported as amoxacillin) for sinus infection for 10 days but it did not help the hand.The physician spoke with her over the phone and she stated that her skin on the hand was irritated.The patient was not able to tell whether the problem was on the skin or below the skin.She was not able to come in that day so the physician called in antibiotics for her and asked her to follow up as soon as possible.On (b)(6) 2017, at the office visit it was unclear if problem with left hand started because she was so distraught over her dog dying/emergency room/intensive care unit trips.The left hand was swollen with slight redness over the fourth metacarpal area.There was no warmth or streaking.The physician broadened her antibiotic cover.On (b)(6) 2017, at the office visits, overall, her hand swelling/redness was improving and antibiotic treatment continued.On (b)(6) 2017, at the office visit it looked mostly resolved, slight persistent swelling over the fourth metacarpophalangeal area.The patient received instructions to finish out the antibiotics.She was busy and instructed to call or email a follow-up.After her initial injection of radiesse (+) in the hands, she reported skin irritation which perhaps indicated an early infection.She was with antibiotics and her symptoms resolved.She was previously also injected with a total of 3 ml of radiesse (+) into the midface and a little chin, on (b)(6) 2019.Batch number was reported as 100110733.She was injected with 2 syringes.Radiesse (+) was diluted with a total of 2 ml of bacteriostatic normal saline.There were no post-injection issues.The reporter was not aware of any allergies or medications at the time the patient was treated with radiesse.The patient's medical history included allergy to dust, pollen, nickel and metals.This was recorded over phone on (b)(6) 2021.The physician records also indicate that she had sinus issues that pre-dated the injection of radiesse into her midface.In (b)(6) 2020, the patient moved.On (b)(6) 2021, the patient left a message on the office phone of a possible sinus infection and asked for z-pak.The physician called her back and she told that she had not found a primary care physician (pcp) at that point and was scared of going to the urgent care or emergency room (er) for fear of getting covid.The physician told her that one course of z-pak was allowed but did not want to prescribe further antibiotics for her.If she did not get better, she needed to find a physician and be evaluated.On (b)(6) 2022, the patient stated that she was going back to her ear nose throat (ent) that monday and was hoping to get shot of antibiotics since this lingered for so long and not seemed to be getting addressed with oral meds.On (b)(6) 2022, the patient emailed the physician and had not mentioned of any serious issues on the face.Her new dermatologist wanted to know what fillers she had done.On (b)(6) 2023, the patient send an email in which she recounted her health and facial inflammation travails.She stated, when she moved in the late fall of 2020, she was not able to figure out why her health drastically plummeted downwards.However, based on her email communications in (b)(6) 2021, (b)(6) 2022, there was no indication that she was having significant face issues.This delay in her symptoms manifesting was of interest, suggesting a potential environmental trigger she encountered and possibly worse pollution or covid and/or the vaccine.In the same email she described tests and results.She visited an ear nose throat (ent) physician and was told that her nasal area was so inflamed they were not able to get a camera up her nose and was treated with massive amounts of more antibiotics and steroids.Covid tests were negative.Computer tomography (ct) scan showed massive inflammation, scarring and blockages in her nasal/cheek area.She later discovered the ct reviewer handwritten notes that were never shared with her.It was noted that i had severe scarring and calcification from chronic cosmetic filler injections.The patient sent a photo of one larger clump and 3 small bits of radiesse surgically removed from her face.The reporter did not know if the diagnosis of radiesse was made clinically or histologically.Based on the patients account, the treatment was necessary to accelerate recovery and to prevent more permanent damage.The timeline of the complications suggest an immune-mediated delayed hypersensitivity and filler migration.Since she moved in (b)(6) 2020 and started manifesting symptoms in the within the first year, there seamed to be a little discrepancy in the timeline.It was difficult to tease out what was the immune triggering event.It was perhaps a bacterial contamination from the october injection but even mundane things like local trauma, dental cleanings, flu-like illness or gastrointestinal upset was possible to heighten the immune status.Covid was raging at this time, and vaccine administration against the virus were also implicated.The physician was never made aware of such severe allergic reactions to the point of scarring it was awful for the physician to read from the patient account of her struggles with endless physicians appointments, repeated injections to dissolve radiesse, surgeries to remove radiesse from her face, and having to look at her face daily.The outcome of the event delayed allergic reaction was reported as not resolved (changed from unknown).The outcome of the remaining events was reported as not resolved.In the opinion of the reporter, a complex interplay of genetic predisposition and some environmental trigger unleashed this inflammatory cascade resulting in calcification and scarring.The fact that her health deteriorated after she moved was of significance.Air pollution was rated high in the place she moved and low in the place she lived.Drinking water quality was also lower in the place she moved.Therefore, an exposure to increased load of location-specific environmental toxins like benzene byproducts was not ruled out.It sounded like she had her baseline sinus problems.It was not until she moved that her symptoms manifested more severely.This timeline prompted the physician to think about the complex interplay of genetics and environmental factors playing out on the patients face.She perhaps had pro-inflammatory and detox mutations since her symptoms manifested after she moved, it made the physician wonder whether the increased environmental toxin load was too much for her body to clear, unleashing the detrimental inflammatory cascade.If the patients scarring was the result of bacterial contamination issue, the physician was shocked that there were not more widespread scarring problems.Follow-up information was received on 22-jul-2025: the patient was injected with radiesse into the face by her eyes, major artery and nerves.After a previous radiesse (+) injection, the patient experienced an inflammation, pain, her hands became red and she had an overall sickness, on (b)(6) 2017.The patient was treated with oral and intravenous (iv) antibiotics and a laser to take down inflammation.The patient was sure that she was allergic to radiesse.Her medical history included auto-immune issues.In (b)(6) 2021, after the radiesse injection, the patient experienced a delayed response and became very ill.The physician admitted that the patient had a reaction and was allergic.The patient believed the physician had unethical behavior and made reckless decisions which negatively impacted the patient's life.There was no follow-up.At the time of this report, the patient was still experiencing illness.The outcome of the events remained unchanged.Case amendment performed on (b)(6) 2025: due to a technical issue, the reporter phone number was deleted.

Brand Name
RADIESSE
Common Device Name
IMPLANT, DERMAL, FOR AESTHETIC USE
Manufacturer (Section D)
MERZ
4133 courtney street, suite 10
suite 10
franksville WI 53126
Manufacturer (Section G)
MERZ NORTH AMERICA, INC (RALEIGH)
6501 six forks rd
suite 10
raleigh NC 27615
Manufacturer Contact
juan daccach
6501 six forks road
raleigh, NC 27615
9195828000
MDR Report Key17673785
Report Number3013840437-2023-00094
Device Sequence Number20344777
Product Code LMH
UDI-Device IdentifierM2138071M0K25
UDI-Public+M2138071M0K25/$$3221014100124807U
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P050052
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/14/2022
Device Catalogue Number8071M0K2
Device Lot Number100124807
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/17/2023
Supplement Date Received by Manufacturer07/22/2025
08/13/2025
Initial Report FDA Received Date09/01/2023
Supplement Report FDA Received Date08/04/2025
08/21/2025
Date Device Manufactured10/14/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONCOMITANT DRUG NOT AVAILABLE.
Outcome Attributed to Adverse Event Required Intervention; Disability; Other;
Patient Age52 YR
Patient SexFemale
Patient Weight79 KG